A 66‐year‐old male with a PMH of Charcot‐Marie‐Tooth disease and asbestosis presented with a 7‐day history of bilateral leg swelling with a painful rash. The patient also gave a history of having an upper respiratory infection 1 week prior that was treated with Augmentin. Three days later patient developed a painful rash on his both legs including planter surfaces of both feet. The rash was confluent, erythematous and tender to touch. He also reported low‐grade fever upto 101°F along with some nausea and vomiting. He also reported several episodes of nonbloody diarrhea along with periumbilical nonradiating, crampy abdominal pain. His review of system was also significant for bilateral hip pain. He denied recent travel. Physical examination showed an ill appearing gentleman with an erythematous tender purpuric rash on both legs. His initial laboratory data were significant for elevated serum creatinine of 2.9 mg/dL and BUN of 59 mg/dL. His cell counts, remaining chemistries, and nonspecific inflammatory markers were normal. Urinalysis showed 3+ blood, marked proteinuria. 3+ leukocyte esterase, and > 25 white and red blood cells per high‐power field. Chest x‐ray showed bilateral apical pleural thickening. Renal ultrasound was normal. Over Ihe next 24 hours, his creatinine and BUN rapidly rose to 6 and 115 mg/dL, respectively. Patient also developed recurrent episodes of hemoptysis. Computed tomography of chest showed ground‐glass opacities in the right middle lobe concerning for pulmonary hemorrhage. Complement levels, cryoglobulin, ANCA, and anti GBM levels were normal. Because of rapid deterioration of renal function, a kidney biopsy was done that showed necrotizing glomerulonephritis and mesangial IgA and C3c deposits consistent with Henoch‐Schönlein purpura (HSP). He was started on solumedrol and renal replacement therapy. Over the next week his symptoms resolved but he continued to need dialysis.
HSP is a leukocytoclastic vasculitis involving deposition of IgA immune complexes in the arterioles. It occurs primarily in children and only 10% of cases involve adults. It manifests with a classic tetrad of purpuric rash on legs, oligoarticular arthritis involving lower limbs, abdominal pain, and renal disease with hematuria and proteinuria. Adults are at increased risk for developing rapidly developing renal failure. Diagnosis is based on clinical manifestations and confirmed with either skin or renal biopsy. Given the range of clinical manifestations, the differential diagnosis is fairly extensive ranging from other causes of leukocytoclastic vasculitis, abdominal catastrophes, and rapidly progressive renal failure. Immunosuppression is the mainstay of treatment.
The purpose of reporting this case is to increase awareness of this condition which is uncommonly seen in adults, has rapid progression and has a wide differential diagnosis.
C. Jason, none; P. Rao, none; S. Suri, none.